Advertisement

Case Report: An Uncommon Etiology of Vulvar Irritation and Swelling in an Adolescent Patient

  • Valerie Bloomfield
    Correspondence
    Address correspondence to: Valerie Bloomfield, MD, FRCSC, Department of Pediatric and Adolescent Gynecology, Hospital for Sick Children, 555 University Avenue, Toronto, Ontario, M5G 1X8, Canada; Phone (416) 813-6189
    Affiliations
    Department of Pediatric and Adolescent Gynecology, Hospital for Sick Children, 555 University Avenue, Toronto, Ontario, M5G 1X8, Canada
    Search for articles by this author
  • Niamh Murphy
    Affiliations
    Department of Obstetrics and Gynaecology, Coombe Women and Infants University Hospital, Dublin 8, D08 XW7X, Ireland
    Search for articles by this author
  • Sari Kives
    Affiliations
    Department of Pediatric and Adolescent Gynecology, Hospital for Sick Children, 555 University Avenue, Toronto, Ontario, M5G 1X8, Canada
    Search for articles by this author
Published:August 04, 2022DOI:https://doi.org/10.1016/j.jpag.2022.07.014

      ABSTRACT

      Introduction

      Vulvovaginal concerns are common among adolescent patients. In postmenarchal patients, common etiologies include poor hygiene, contact irritants, and infection.

      Case

      A 14-year-old transgender male presented with concerns of vulvar irritation and significant labial enlargement. Comprehensive workup including tissue biopsies and imaging suggested chronic inflammation. His clinical course was complicated by an episode of methemoglobinemia secondary to local anesthetic toxicity, at which time his care team recognized use of large quantities of Vagisil, which contains benzocaine. Ultimately, vulvar changes were recognized to be secondary to chronic Vagisil use.

      Summary and Conclusion

      This case highlights the potential dangers of off-the-shelf products, such as Vagisil. In patients presenting with vulvovaginal complaints, care providers should carefully screen for use of “hygiene products” as part of exposure history.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Pediatric and Adolescent Gynecology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Trager JD:
        What's your diagnosis? Acute vulvar erythema, edema, and pruritus in a young woman.
        J Pediatr Adolesc Gynecol. 2005; 18: 275-280https://doi.org/10.1016/j.jpag.2005.05.015
        • Mancuso AC
        • Ryan GL:
        Normal vulvovaginal health in adolescents.
        J Pediatr Adolesc Gynecol. 2015; 28: 132-135https://doi.org/10.1016/j.jpag.2014.05.004
        • Nguyen HL
        • Yiannias JA:
        Contact dermatitis to medications and skin products.
        Clin Rev Allergy Immunol. 2019; 56: 41-59https://doi.org/10.1007/s12016-018-8705-0
        • Cheng HS
        • Fernández-Peñas P:
        Allergic contact dermatitis of the anogenital region in men and women.
        J Low Genit Tract Dis. 2020; 24: 221-224https://doi.org/10.1097/LGT.0000000000000516
        • O'Gorman SM
        • Torgerson RR:
        Allergic contact dermatitis of the vulva.
        Dermatitis. 2013; 24: 64-72https://doi.org/10.1097/DER.0b013e318284da33
        • Robson KJ
        • Maughan JA
        • Purcell SD
        • et al.
        Erosive papulonodular dermatosis associated with topical benzocaine: a report of two cases and evidence that granuloma gluteale, pseudoverrucous papules, and Jacquet's erosive dermatitis are a disease spectrum.
        J Am Acad Dermatol. 2006; 55: S74-S80https://doi.org/10.1016/j.jaad.2005.12.025
        • Hieger MA
        • Afeld JL
        • Cumpston KL
        • Wills BK:
        Topical benzocaine and methemoglobinemia.
        Am J Ther. 2017; 24: e596-e598https://doi.org/10.1097/MJT.0000000000000521
        • Lehr J
        • Masters A
        • Pollack B:
        Benzocaine-induced methemoglobinemia in the pediatric population.
        J Pediatr Nurs. 2012; 27: 583-588https://doi.org/10.1016/j.pedn.2012.07.003
        • Cheyney S
        • Field Z
        • Kropf J
        • Carlan S:
        Methaemoglobinaemia from Vagisil creme in a 50-year-old woman.
        BMJ Case Rep. 2021; 14: 1-3https://doi.org/10.1136/bcr-2020-239697
        • Tush GM
        • Kuhn RJ:
        Methemoglobinemia induced by an over-the-counter medication.
        Ann Pharmacother. 1996; 30: 1251-1254https://doi.org/10.1177/106002809603001109